Tag Archives: PD-1 inhibitors

ZSFG Morning Report 6.12.2017 – High Flow Oxygen and PD-1 inhibitors

Thank you to the ICU team and Bennett Caughey for presenting the case of a middle-aged woman with advanced metastatic SCC of the lung, who presented with hypoxia and respiratory distress after esophageal stent placement.

Take Home Points

  • Escalating hi-flow oxygen needs should warrant ICU evaluation.
  • Differential for noninfectious causes of cavitary lung lesions includes neoplasm. SCC is the primary lung malignancy most likely to cavitate.
  • PD-1 inhibitor therapy can cause pneumonitis, but is a diagnosis of exclusion; infection and malignancy should be excluded. Median duration of treatment prior to development of pneumonitis is 2.8 months.

……………………………………………………………

High flow oxygen

  • What is it? Heated and humidified air that allows for comfortable delivery of higher flow oxygen
  • No specific threshold that absolutely warrants ICU level care (institution dependent) but an escalating requirement is worrisome and should prompt ICU evaluation
  • Liters per minute (LPM) and FiO2 are the two variables that can be manipulated, again this is institution dependent
  • High flow oxygen also provides a small amount of positive pressure. Also found to have decreased 90-day mortality in pts with nonhypercapnic acute hypoxemic respiratory failure.

What you need to know about PD-1 inhibitors:

  • PD1 stands for programmed cell death 1, and is involved in check point signaling pathway
  • PD1 inhibitors block normal inhibition response, and therefore boost immune response against cancer cells.
  • Nivolumab and pembrolizumab: currently being used in pts with advanced melanoma and non-small cell lung cancer.
  • The most common immune-related adverse events are typically transient, but can occasionally be severe or fatal. The most commonly implicated organ systems are dermatologic, diarrhea/colitis, hepatotoxicity, and endocrinopathies.
  • Overall incidence of PD-1 inhibitor related pneumonitis is ~5%
  • In general, mild symptoms can be observed and PD-1 therapy can be withheld. In more severe cases, checkpoint inhibitor therapy should be permanently discontinued, and consider use of steroids.